Texas, 2020Tornadoes and Hail in Texas, April 11 to 12, 2020
April 11 to 12, 2020 · NWS SJT · 19 events in 10 counties and zones
A strong upper level disturbance interacted with an increasingly unstable airmass to produce supercell thunderstorms. These supercell thunderstorms resulted in many reports of large hail and damaging winds on April 11.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance interacted with an increasingly unstable airmass to produce supercell thunderstorms. These supercell thunderstorms resulted in many reports of large hail and damaging winds on April 11.
A couple of long track supercells spawned at least two tornadoes shortly after midnight on Easter Sunday April 12. One twister tracked near Melvin and stayed over ranch land, while another tornado tracked south of Ozona and also remained mostly over ranch land. At the beginning of it's life cycle, the tornado in Crockett County struck a residence and resulted in EF-0 damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 11, 5:27 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Apr 11, 5:27 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
627 AM CDT Sat Apr 11 2020
.AVIATION...
/12Z TAFS/
MVFR to locally IFR conditions will generally continue through
16Z. Conditions improving to mainly VFR from west to east 16Z
through 22Z, with VFR conditions then continuing through 03Z Sun
before MVFR CIGs start to re-develop across the eastern counties.
Isolated TSRA will continue to be possible through 05Z Sun. TSRA
chances will increase significantly after 05Z Sun, with strongest
TSRA possibly producing very large hail, strong, erratic downdraft
winds and locally heavy rain which could produce brief IFR/LIFR
conditions. Expect SE winds of around 8-12 KT to continue through
15Z, before becoming S to SSE and strengthening to 12-18 KT with
gusts of 20-25 KT. Winds becoming SE and weakening by several KT
after 02Z Sun. A front moving in from the west will have gusty
west to west-northwest winds moving in behind it the front and
TSRA ending behind the front as well.
&&
.PREV DISCUSSION... /issued 345 AM CDT Sat Apr 11 2020/
SHORT TERM...
(Today and Tonight)
..Severe Thunderstorms Possible Today and Tonight...
Early this morning, increasing southeasterly low level winds was
bringing increasing moisture (low 50s to low 60s), resulting in low
clouds expanding across our region. Expect these clouds to erode
during the late morning to early afternoon hours, making way for
partly cloudy to mostly sunny skies and highs in the mid 70s (in our
eastern counties where clouds burn off later) to mid 80s (in our
western counties where clouds burn off earlier).
Today and tonight will feature three different periods and
atmospheric processes which will create chances for showers and
storms. This morning, a weak upper level short-wave trough will move
up through the region in southwest flow aloft which, in addition to
warm air advection at 850 mb, could create chances for showers and
thunderstorms, with best chances across the Big Country. This
afternoon, isolated thunderstorms could develop along and ahead of a
north-northeast to south-southwest oriented dry-line which will
stretch from Aspermont to near western Crockett County. Day-time
heating will increase instability (ML CAPE increasing to 1500-2500
J/KG), while 0-6 km bulk shear reaches 40-60 KT. Forecast soundings
indicate a shear profile favorable for these storms to have
supercellular structure. This evening, a mid-level capping inversion
may strengthen, potentially resulting in a lull in storm activity.
Then, thunderstorm activity should increase significantly after
midnight as a strong upper level trough approaches from the west,
bringing strong lift to the region. ML CAPE will still be more than
sufficient (1500-2500 J/KG) during these overnight hours, while a 50-
70 KT low level jet will significantly increase the wind shear, with
supercells possibly being the favored storm structure once again.
Latest SPC convective outlook has an Enhanced risk across most of
the forecast area, with a Slight Risk across Crockett County. Very
large hail, damaging winds and a few tornadoes will be possible. As
the trough axis moves east across our region late tonight, the dry-
line/front will be pushed east as well, with storm chances ending
from west to east as it moves through. By sunrise Sunday, storms
should have moved off to our east.
LONG TERM...
(Sunday through Friday)
A Pacific cold front will move through West Central Texas Sunday
morning, resulting in gusty west winds of 15 to 30 mph. High
temperatures will be in the mid to upper 70s. A stronger cold
front will move into the Big Country by mid to late afternoon,
then through the rest of the area by early morning Monday. Much
colder temperatures will filter into the region behind the front
along with gusty north winds of 15 to 25 mph. Overnight low
temperatures will be in the mid to upper 30s for most locations.
Wind chill values by sunrise will be in the mid 20s to lower 30s
for much of the area. Well below normal temperatures are forecast
on Monday with highs in the 50s to lower 60s. Another cold morning
is expected on Tuesday with most locations dropping into the mid
to upper 30s.
On Tuesday, a broad upper level trough will track across the
Plains. This will result in increased cloud cover across the
forecast area, with a few showers possible across the northern Big
Country. The increased cloud cover will help to keep temperatures
cool, with highs ranging from the 50s across the Big Country to
the 60s elsewhere. Expect overnight lows once again in the mid to
upper 30s. A slow warm up will then ensue Wednesday through
Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 78 55 77 35 / 50 50 0 0
San Angelo 84 54 79 38 / 30 60 0 0
Junction 81 57 79 40 / 30 70 0 0
Brownwood 75 58 77 35 / 40 80 20 0
Sweetwater 79 54 77 35 / 50 40 0 0
Ozona 84 54 79 40 / 20 50 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
PREVIOUS DISCUSSION...SJH/Daniels
AVIATION...SJH
Hazardous weather outlook, Apr 11, 2:38 AM CST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
338 AM CDT Sat Apr 11 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-120845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
338 AM CDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Severe thunderstorms are possible this afternoon through the
evening hours, with increasing chances of severe thunderstorms during
the overnight hours. The main hazards will be very large hail,
damaging winds, and a few tornadoes. Deadly lightning will also be
a threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late today and/or tonight.
Please relay any information about observed weather to the NWS
while following all local, state and CDC guidelines.
SJH
In the hours before
Special weather statement, Apr 11, 8:52 AM CST, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
952 AM CDT Sat Apr 11 2020
TXZ099-114-111530-
Throckmorton TX-Shackelford TX-
952 AM CDT Sat Apr 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1030 AM CDT...
At 951 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Albany, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Griffin around 1005 AM CDT.
Other locations impacted by this storm include Lusk.
LAT...LON 3311 9895 3296 9895 3295 9909 3281 9910
3277 9934 3285 9942
TIME...MOT...LOC 1451Z 249DEG 31KT 3281 9930
mkdEvent by event
9 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.
Thunderstorm Wind, Throckmorton
- When
- April 11, 9:20 AM CST to 9:21 AM CST
- Where
- Throckmorton County, 1.74 mi E of Lusk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.970, -98.990
The Woodson Volunteer Fire Department estimated a wind gust of 60 mph along with nickel size hail.
Hail, Throckmorton
- When
- April 11, 9:20 AM CST to 9:21 AM CST
- Where
- Throckmorton County, 1.74 mi E of Lusk
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.970, -98.990
The Woodson Volunteer Fire Department estimated a wind gust of 60 mph along with nickel size hail.
Hail, Haskell
- When
- April 11, 2:45 PM CST to 2:47 PM CST
- Where
- Haskell County, 3.54 mi WNW of Rule
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.190, -99.960
Hail, Haskell
- When
- April 11, 2:55 PM CST to 2:57 PM CST
- Where
- Haskell County, 1.35 mi ENE of Rule
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.190, -99.880
Thunderstorm Wind, Tom Green
- When
- April 11, 4:45 PM CST to 4:46 PM CST
- Where
- Tom Green County, 3.5 mi S of San Angelo Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.430, -100.510
An off duty NWS employee estimated a 60 mph wind gust and pea size hail.
Thunderstorm Wind, Tom Green
- When
- April 11, 4:50 PM CST to 4:51 PM CST
- Where
- Tom Green County, 3.28 mi SSW of San Angelo
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.430, -100.460
An amateur radio operator reported damage to the roof of a church at 2605 Johnson Street in San Angelo. The roof was peeled off from the building and large tree limbs were also down in the area.
Hail, Tom Green
- When
- April 11, 4:55 PM CST to 4:57 PM CST
- Where
- Tom Green County, 2.24 mi NE of Goodfellow Afb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.450, -100.370
Thunderstorm Wind, Tom Green
- When
- April 11, 4:57 PM CST to 4:58 PM CST
- Where
- Tom Green County, 1.82 mi SW of San Angelo
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.450, -100.450
A trained spotter reported electric poles down in the Bluffs Neighborhood of San Angelo.
Hail, Jones
- When
- April 11, 5:07 PM CST to 5:09 PM CST
- Where
- Jones County, 1.35 mi WNW of Anson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.760, -99.900
Thunderstorm Wind, Tom Green
- When
- April 11, 6:25 PM CST to 6:26 PM CST
- Where
- Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 31.360, -100.500
A 60 mph wind gust was estimated at the NWS office at Mathis Field.
Hail, Shackelford
- When
- April 11, 6:42 PM CST to 6:44 PM CST
- Where
- Shackelford County, 7.5 mi NNW of Ibex
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.780, -99.170
A trained spotter reported quarter size hail covering the roadway.
Hail, Shackelford
- When
- April 11, 6:43 PM CST to 6:45 PM CST
- Where
- Shackelford County, 5.09 mi ENE of Albany
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.760, -99.220
Tornado, Crockett
- When
- April 12, 12:03 AM CST to 12:16 AM CST
- Where
- Crockett County, 15.18 mi SSW of Ozona to 10.59 mi SSW of Ozona
- Rating
- EF1
- Path length
- 5.62 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.505, -101.317
An EF-1 Tornado snapped large tree trunks and uprooted numerous trees across ranch country located south of Ozona. The tornado broke a cross member of a large utility pole and knocked down electrical lines. The tornado destroyed a deer blind and some fencing. The tornado damaged the awning of a mobile home and flipped the outdoor A/C unit. Special thanks to the all of the ranchers and Crockett County Fire Department for their assistance with this survey.
Hail, Schleicher
- When
- April 12, 1:18 AM CST to 1:20 AM CST
- Where
- Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 30.860, -100.600
An amateur radio operator reported nickel to quarter size hail.
Thunderstorm Wind, Irion
- When
- April 12, 2:10 AM CST to 2:11 AM CST
- Where
- Irion County, 10.52 mi NNE of Sherwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 31.420, -100.730
A COOP Observer estimated a wind gust to 60 mph, 7 miles northwest of Tankersley.
Thunderstorm Wind, Mason
- When
- April 12, 2:30 AM CST to 2:34 AM CST
- Where
- Mason County, 9.05 mi SW of Hedwigs Hill
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 30.570, -99.219
An area of damaging thunderstorm winds about 1.5 miles wide uprooted several trees and broke many large tree limbs. The high winds also knocked over a windmill and took roofs of some hunting cabins. Special thanks to Mason County Emergency Management and a rancher who provided details of this wind damage.
Hail, Tom Green
- When
- April 12, 2:40 AM CST to 2:41 AM CST
- Where
- Tom Green County, 1.82 mi SW of San Angelo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.450, -100.450
The public estimated nickel to quarter size hail.
Thunderstorm Wind, Tom Green
- When
- April 12, 2:45 AM CST to 2:46 AM CST
- Where
- Tom Green County, Harriet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.550, -100.320
The public estimated 50 to 60 mph winds.
Tornado, McCulloch
- When
- April 12, 3:05 AM CST to 3:13 AM CST
- Where
- McCulloch County, 1.04 mi NNW of Melvin to 1.71 mi SSE of Pear Vly
- Rating
- EF1
- Path length
- 5.12 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.215, -99.585
An EF-1 Tornado touched down near Highway 87 about a mile north of Melvin and continued northeast. It mostly uprooted large Oak Trees or snapped their trunks. It killed a calf and destroyed several |deer feeders. The tornado overturned a truck and cattle feeder. It damaged the large doors on a barn. In addition, it knocked over a fence. Special thanks to ranchers who assisted with this damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 11 to 12, 20202 injured · $11 million · EF1 · 23 events
- Tornado and Hail in Texas, April 11 to 12, 2020$360,000 · EF0 · 29 events
- Dust Storm and Strong Wind in Washington, April 11, 20209 injured · $3,000 · 4 events
- Flash Flood and Hail in Kansas, April 11 to 12, 20202.5 in hail · 34 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Winter Storm and Winter Weather in South Dakota, April 11 to 12, 202024 events
- Hail and Damaging Wind in Oklahoma, April 11, 20202.75 in hail · 23 events
- Damaging Winds and Lightning Strike in Idaho, April 11, 2020$17,000 · 56 kt wind · 10 events
- Winter Storm and Heavy Snow in Montana, April 11 to 12, 202012 events
- Hail in Kansas, April 11, 20202.75 in hail · 11 events
- Winter Storm in Wyoming, April 11 to 12, 20207 events
- Hail in Missouri, April 11, 20201.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884536, 889007, 884533, 884534, 884542, 884544, 884537, 884541, 884538, 884545, 884539, 884540, 888860, 884543, 884548, 888828, 884546, 884547, 888840.